Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 171, NWS Topeka, KS

August 17, 2001Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2001, 8:31 PM CDT for Republic County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 8:31 PM CDT (01:31 UTC)
Expired
Aug 17, 2001, 9:30 PM CDT
In force
59 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Republic County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS53 KTOP 180132
SVRTOP
KSC157-180230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF REPUBLIC...OR ABOUT 35
  MILES NORTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  REPUBLIC
  COURTLAND
  BELLEVILLE
  SCANDIA
  MUNDEN
  NORWAY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3998 9738 3999 9792 3967 9790 3967 9737

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:40 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Aug 17, 1:40 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
140 PM CDT FRI AUG 17 2001

MAIN FORECAST CONCERN IS SHOWERS/THUNDERSTORM CHANCES INTO
TONIGHT...

TONIGHT...UPPER IMPULSE HEADING SOUTH WITH ATTENDANT SURFACE
BOUNDARY MAY BE ENOUGH TO SET OFF SOME CONVECTION FOR TONIGHT.
WILL PROBABLY STAY WITH CHANCE CATEGORY POPS CURRENTLY IN FORECAST
ALTHOUGH EXACT VALUES MAY BE A CATEGORY LOWER BASED ON LATEST
GUIDANCE CONSENSUS.  BUT FINAL DECISION ON ACTUAL WORDING AND
NUMBERS WILL NOT BE MADE UNTIL NEAR ZFP ISSUANCE TIME DEPENDING ON
THE LATEST SATELLITE AND WSR-88D INDICATIONS.  IN ANY EVENT IT
APPEARS THE NORTHEAST COUNTIES HAVE THE BEST CHANCE FOR ANYTHING.

CURRENT FORECAST TEMPERATURES LOOK GOOD.

SATURDAY...UPPER VORTEX MOVES SOUTH INTO MIDDLE MISSISSIPPI VALLEY
REGION AND THE INSTABILITY GENERATED BY THE ASSOCIATED COLD POOL
ALOFT MAY BE ENOUGH TO SET OFF SOME AFTERNOON SHOWERS.  BUT CURRENT
FORECAST IS DRY AND POP GUIDANCE DOES NOT SUPPORT PRECIPITATION.
THEREFORE WILL LIKELY KEEP FORECAST DRY FOR NOW AND LET LATER
FORECASTERS EVALUATE SITUATION...BUT INSTEAD WILL UP THE CLOUD
CATEGORY FROM CURRENT MOSTLY SUNNY WORDING TO PARTLY CLOUDY.

REGARDING TEMPERATURES...WILL ADJUST THE NORTHEAST COUNTIES DOWN TO
THE LOWER 80S BASED ON LATEST GUIDANCE AND EXPECTED CLOUD
COVER...AND THE WESTERN COUNTIES TO THE MIDDLE 80S FOR THE SAME
REASON.

SATURDAY NIGHT AND SUNDAY...UPPER VORTEX MOVES AWAY WHILE UPPER
RIDGE APPROACHES.  THIS SHOULD GIVE US GENERALLY CLEAR SKIES.

CURRENT TEMPERATURES ARE IN CLOSE AGREEMENT TO LATEST GUIDANCE
CONSENSUS AND WILL NOT BE ADJUSTED EXCEPT IN THE EASTERN COUNTIES
FOR SUNDAY WHERE SURFACE RIDGING IN THE AREA WOULD SUGGEST LOWERING
HIGHS A DEGREE OR TWO.

SUNDAY NIGHT...UPPER RIDGE IS STILL THE MAIN INFLUENCE ALTHOUGH
AVN DOES HAVE A WEAK UPPER IMPULSE APPROACHING OUT OF NEBRASKA.
GUIDANCE POPS ARE BELOW 15 PERCENT AND WILL KEEP THINGS DRY ON THE
OFFICIAL WORDING FOR NOW.  THIS IS IN AGREEMENT WITH THE CURRENT
FORECAST.

WILL ADJUST EASTERN COUNTY TEMPERATURES DOWN TO THE LOWER
60S BASED ON LATER RETURN TO SOUTHERLY FLOW...AND LEAVE THE WESTERN
COUNTIES ARONE.  THIS IS IN AGREEMENT WITH GUIDANCE CONSENSUS.

.TOP...NONE.

34

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.